Tuesday, April 28, 2009

Lyme and the Brain: The science and the art

Lyme and its effects on the brain can be unpredictable and challenging to treat.

This 39 year old female has been treated for chronic CNS TBD for over two years. Her sentinel complaints were Menier's disease and muscle twitches, joint pain and muscle pain. Her cognitive problems had been progressive over a period of several years. When asked, she admitted to significant memory issues, word retrieval problems and episodes of confusion. She began to have difficulties functioning as a high level manager. She was treated with a wide assortment of oral antibiotic combinations. After several months the symptoms associated with Menier's disease dissipated. Unfortunately, a year and one half into therapy she began to experience involuntary movements. Her cognitive deficits were unchanged. My impression was that she was developing a Parkinson's like syndrome. A neurologist found nothing amiss. A course of IV Rocephin was started 18 months into treatment. Her neurocogitve symptoms stubbornly hung on. I considered her treatment resistant. She did improve on many fronts: She has more energy; she no longer sweats; her pains are gone; her muscle twitches are gone; but- she still has muscle stiffness and rigidity. Nonetheless, the very significant cognitive deficits persist. Her exam still shows mild stigmata of a Parkinson's syndrome, but to a much lesser extent.

The MRI and SPECT scan of the brain were normal. Her Lyme WB only seroconverted after months of therapy. Despite an exhaustive search for co-infections by both serology and PCR nothing was uncovered. Her wet mount showed no organisms. She was empirically treated for all potential co-infections with combination antimicrobial therapy. Various symptoms did improve along the way, but not those related to her cognition.

She was recently presented to me a thorough neuropsychological evaluation which she obtained independently.The psychologist found: left hemispheric abnormalities, impaired prose recall, severely impaired verbal list-learning/memory, impaired letter and semantic fluency and frontal-executive dysfunction with attention difficulties. It was suggested that such abnormalities could be due to Lyme disease.

Recently two drugs which in the past caused intolerable CNS Herx responses are now tolerable and seem to be helping. She reports these drugs make her feel human again. I don't really know what this means but it sound like a good thing. These drugs include Minocin and Levaquin. Ritalin just been added because it should improve fronto-executive dysfunction.

Why are these two antibiotics more effective than others? I do not know. One general principal seems to be: If a drug makes you Herx then it must be killing something that has otherwise survived the onslaught of antibiotics. Of course this logic is crude and may be entirely incorrect. Like other physicians who treat these vexing patients I sometimes invent plausible, common sense explanations for observed phenomena.

I do think one should consider the non-antimicrobial effects of antibiotics. In this patient beta-Lactams, Rocephin and oral Amoxil and Omnicef, which ostensibly confer benefits related to gluatmate toxicity showed no demonstrable benefits. OK- she doesn't have gluatmate toxicity?

Does Minocin offer some unique benefit for this patient with its putative effects on nitric oxide and 5-Lipooxygynase? Does Levaquin offer benefits due to immunmodulatory effects pertaining to inflammatory cytokines? Or is it just killing "something" left over. Let me insert that previous courses of the same drugs were not so helpful in the past.

The Parkinson's features of this case have largely resolved. Again, I do not know why. The neurocognive features stubbornly remain despite my dogged efforts to make them better.

Will this patient improve over time? Will brain function gradually return after years of therapy as described by other patients- or will she be left with residual neurological symptoms which can only be treated symptomatically.

These are questions I cannot answer. I am hoping that time will tell.
This is all within the domain art of medicine and far outside the domain of the science of medicine. Hopefully the medical profession as a whole will recognize that much of what is called the practice of medicine will continue to reside within a gray, uncertain and foggy realm for the foreseeable future. While it is incumbent on every physician to "first do no harm," it is also incumbent on physicians to make every effort to heal and help our patients.

1 comment:

Spinhirne said...

I continue to be impressed how one encounter with reality can show so much. A perceptive person could learn more from this, or at least start asking the right questions, than they could learn from a poorly conducted multi-year clinical trial.

Yet another question: what causes an individual to seroconvert after months of therapy?